Mass General Hospital

Harvard Medical School

Do Oral Contraceptives Cause Mood Changes?

Many women have concerns about the side effects of oral contraceptives (birth control pills). Potential side effects include bloating, breast tenderness, and weight gain. In addition, some women may experience depression or mood swings, side effects that may influence a woman’s decision to start taking a birth control pill, particularly if she has a history of depression.

One goal of the Harvard Study of Moods and Cycles was to examine the effect of oral contraceptives on mood. In this study, data from 658 women were analyzed to determine the proportion of women whose mood either improved or worsened premenstrually while taking an oral contraceptive. In the overall sample, 107 women (16.3%) noted worsening of their mood on oral contraceptive, 81 (12.3%) experienced mood improvement, and 470 (71.4%) had no change in their mood. This study provides important information indicating that most women do not experience any premenstrual changes in their mood when they take an oral contraceptive.

Researchers also examined which factors contribute to the likelihood that a woman will experience mood changes (either improvement or worsening) on the birth control pill. They noted that women who reported PMS and severe menstrual pain as a teenager were more likely to experience premenstrual mood improvement on the pill than those without these symptoms. Women with a history of depression were more likely to experience premenstrual mood worsening on the pill than those with no history of depression. However, most women with a history of depression experienced either no change in their mood (61%) or mood improvement (14%); only a small number (25%) experienced premenstrual mood worsening on the pill.

Before starting a birth control pill, women should talk to their doctors about their history of depression, PMS and painful periods. Those with a history of depression should be attentive to potential mood changes after starting an oral contraceptive, but oral contraceptives are an important option for contraception for all women, including those with a history of depression.

Adriann Kanarek-Farrell, BA
Hadine Joffe, MD MSc

Joffe H, Cohen LS, Harlow BL. Impact of oral contraceptive pill use on premenstrual mood: Predictors of improvement and deterioration. Am J Obstet Gynecol 2003;189:1523-30.

, , , , , ,

3 Responses to Do Oral Contraceptives Cause Mood Changes?

  1. Erin October 1, 2010 at 7:58 pm #

    As a sufferer of bipolar disorder, I have had extreme mood swings and episodes of psychosis directly related to administration of oral contraceptives. I originally started taking BC to stave off PMDD but there were absolutely no benefits to my taking the medication. Anyone else with a similar experience?

  2. Joshua McNolly June 17, 2011 at 10:09 am #

    very interesting… thanks for providing us with the info.

  3. Joshua McNolly June 22, 2011 at 6:35 am #

    hey everyone,

    I just want to know for how long does the oral contraceptives mood swings last after you take your first dose?…

Leave a Reply